My daughter Baker Acted eight days ago. She is 25 with no indication of a problem until a few weeks ago. She has ADD and was taking Adderall. She started taking Phentermine to lose weight and was taking energy drinks – Rock Star etc. She’s had a very demanding sales job in which she needed to go to networking events at night in addition to her job. She lost it this weekend while involved in a very stressful job-related event. It appears she lost her sense of reality – made many charges for clothes, stayed up almost with no sleep three or four days, said and did things out of character, until someone called 911.
Is it possible this was caused by all of these stimulants?
Dr. Fink answers…
Stimulants are powerful medications, and your daughter was layering multiple stimulants at once. It is possible to have such an emotional/behavioral crisis that looks like mania from overdoing stimulants. Some people may be much more vulnerable than others for various reasons including genetics, underlying medical issues, and prior exposures to similar medications.
When manic symptoms occur only in the context of some type of chemical/medication trigger, such as your daughter’s, this is not initially considered true mania, and the diagnosis of bipolar disorder is not typically given unless other episodes occur without such triggers.
In general, we are more suspicious of bipolar disorder once someone has had this kind of response to medicines such as stimulants, because having bipolar could be one factor making her more vulnerable to this response. But in the purest sense the diagnosis of bipolar is not made based on a manic-like episode that has occurred only in response to medications. The diagnosis would need to be made over time, if other episodes occurred that were not part of a medication reaction.
Of course there may be other presenting factors that would lead a doctor to make the diagnosis of bipolar at this juncture, so every case needs to be considered individually.